Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Mobile, AL

July 22, 2018Clarke County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 22, 2018, 12:33 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 12:33 PM CDT (17:33 UTC)
Expired
Jul 22, 2018, 12:56 PM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:57 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS54 KMOB 221733
SVRMOB
ALC025-099-131-221815-
/O.NEW.KMOB.SV.W.0077.180722T1733Z-180722T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1233 PM CDT SUN JUL 22 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Monroe County in south central Alabama...
  Northeastern Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...

* Until 115 PM CDT.

* At 1232 PM CDT, a severe thunderstorm was located 11 miles west of
  Vredenburgh, or 15 miles southeast of Thomasville, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Monroe...northeastern Clarke and southwestern Wilcox
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3180 8769 3191 8752 3161 8724 3150 8756
TIME...MOT...LOC 1732Z 335DEG 23KT 3178 8751 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
682 
WWUS54 KMOB 221756
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1256 PM CDT SUN JUL 22 2018

ALC025-099-131-221805-
/O.CAN.KMOB.SV.W.0077.000000T0000Z-180722T1815Z/
Monroe AL-Clarke AL-Wilcox AL-
1256 PM CDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. Another severe 
thunderstorm warning has been issued.  

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Alabama.

LAT...LON 3180 8769 3191 8752 3161 8724 3150 8756
TIME...MOT...LOC 1753Z 335DEG 23KT 3165 8744 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:08 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 22, 12:08 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1208 PM CDT Sun Jul 22 2018

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Have updated to increase pops to likely over the eastern
portion of the area based on current trends and the latest high
resolution guidance. Severe Thunderstorm Watch 304 is also now in
effect for the central and eastern portions of the area until 7 pm
this evening.  Made additional adjustments. /29

&&

.PREV DISCUSSION... /issued 701 AM CDT Sun Jul 22 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...
Majority VFR conditions expected through the forecast period for
areas west of I-65. MVFR to IFR conditions possible along our NW
Florida counties late this afternoon due to expected thunderstorm
development. Strong gusts are possible beneath these
thunderstorms, but elsewhere throughout the forecast area winds
will be generally out of the west- southwest during the day, but
are anticipated to become more northwesterly late this evening.
DJ/17

PREV DISCUSSION... /issued 524 AM CDT Sun Jul 22 2018/

NEAR TERM /Now Through Sunday night/...The persistent mid-level
trough centered over the Ohio River Valley advects a surface
boundary of dry air southward. This weak front will act as the
main lifting mechanism for convection later in the day Sunday. An
embedded mid-level shortwave pivots south with the boundary
bringing in 50kt 500mb winds and promoting a veering west to
northwest wind profile. A sample of 21Z model soundings around
northwest Florida and southeast Alabama show CAPE values over 3500
J/kg, a northwest 0-6km shear of 40 kts, and DCAPE values above
1200 J/kg. These parameters support the development of organized
strong to severe thunderstorms with the potential for damaging
wind gusts along the boundary in the late afternoon to early
evening timeframe. Particularly near and along I-10 in NW Florida
where diurnal heating along with additional surface moisture may
coincide with the arrival of the boundary. Regardless of if these
storms reach severe criteria, expect frequent lightning and heavy
rain with any of the thunderstorms that do develop in the
afternoon hours.

Prior to the cooling rain or with areas not affected by the
afternoon's storms expect temperatures to reach the mid 90s with dew
points in the mid to upper 70s. Heat indices will again be between
108 and 112 degrees throughout our southern counties. Inland
counties will see indices in the 100-107 range. A Heat Advisory
remains in effect for the southern portion of our area until 6 pm
tonight.

Tonight after the surface boundary dips south through the central
Gulf Coast dew points are expected to fall to the mid to upper 60s
with relatively clear skies and winds becoming light and out of the
northwest through the night. DJ/17

SHORT TERM /Monday Through Tuesday night/...Some slightly drier
air will move into the area behind the front that moved into the
northern Gulf Sunday night. However, an upper trough will continue
across the eastern states. Shortwaves moving through the upper
trough will continue to bring chances of isolated to scattered
showers and thunderstorms each day with the highest coverage over
the eastern zones. The drier air will also cause lower heat index
values Monday into Tuesday and a heat advisory will not be
needed. /13

LONG TERM /Wednesday Through Saturday/...The upper trough will
gradually weaken through the end of the week. The combination of
the trough, increasing deep layer moisture and daytime heating
will lead to at least scattered showers and thunderstorms each
afternoon. Heat index values of 100 to 106 can be expected each
afternoon. /13

MARINE...Hazardous conditions for small craft can be expected now through
late Sun evening. Moderate westerly winds driven by the surface high
centered over the Gulf are expected to increase through the day
today owing to a surface boundary which moves south through Alabama
and reaches the offshore waters by this afternoon. These strong west
winds of 18 to 23 knots will produce waves of 5-7 feet which could
be hazardous for small crafts. As such a Small Craft Advisory is in
effect through late tonight for the marine zones.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ059-261>266.

     High Rip Current Risk through Monday morning for ALZ265-266.

FL...Heat Advisory until 6 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Monday morning for FLZ202-204-206.

MS...Heat Advisory until 6 PM CDT this evening for MSZ075-076-078-079.

GM...Small Craft Advisory until 1 AM CDT Monday for GMZ650-655-670-
     675.

     Small Craft Advisory until 10 PM CDT this evening for GMZ631-632.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 22, 7:14 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
714 AM CDT Sun Jul 22 2018

ALZ265-266-FLZ202-204-206-231215-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
714 AM CDT Sun Jul 22 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Heat Advisory.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ059-261>264-FLZ201-203-205-MSZ075-076-078-079-231215-
Escambia-Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Escambia Inland-Santa Rosa Inland-Okaloosa Inland-Perry-Greene-Stone-
George-
714 AM CDT Sun Jul 22 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Heat Advisory.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>058-060-MSZ067-231215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-
714 AM CDT Sun Jul 22 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-231215-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
714 AM CDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ650-655-670-675-231215-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
714 AM CDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Isolated strong to severe thunderstorms possible this evening.
Localized damaging wind gusts in excess of 60 mph and perhaps some
instances of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ631-632-231215-
Southern Mobile Bay-Mississippi Sound-
714 AM CDT Sun Jul 22 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

Strong to severe thunderstorms possible east of I-65 and along I-10
in northwest Florida late this afternoon to early evening. Localized
damaging wind gusts in excess of 60 mph and perhaps some instances
of hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 22, 10:50 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
1050 AM CDT SUN JUL 22 2018

ALZ051-053>057-221630-
Clarke AL-Wilcox AL-Conecuh AL-Monroe AL-Choctaw AL-Butler AL-
1050 AM CDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BUTLER...NORTHEASTERN MONROE...CHOCTAW...
NORTHERN CLARKE...WILCOX AND NORTH CENTRAL CONECUH COUNTIES UNTIL
1130 AM CDT...

At 1050 AM CDT, the strong thunderstorms were located along a line
extending from 7 miles southwest of Kinterbish to 3 miles northeast
of Vineland, and moving southeast at 30 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Lisman, Beatrice, Pennington,
Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey, Pine Apple,
Shawnee and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8802 3218 8801 3205 8812
      3199 8810 3201 8809 3199 8807 3200 8763
      3213 8762 3213 8752 3226 8752 3227 8744
      3205 8718 3205 8686 3196 8686 3196 8674
      3168 8673 3179 8840 3231 8842
TIME...MOT...LOC 1550Z 306DEG 25KT 3227 8838 3207 8761
Special weather statement, Jul 22, 11:33 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Mobile AL
1133 AM CDT SUN JUL 22 2018

ALZ051>055-221715-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-
1133 AM CDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHEASTERN
WASHINGTON...CLARKE AND WILCOX COUNTIES UNTIL 1215 PM CDT...

At 1132 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles east of Dannelly Reservoir to Coffeeville, and
moving southeast at 30 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Thomasville, Camden, Butler, Grove Hill, Saint Stephens, Whatley,
Pine Hill, Lisman, Coffeeville, Pennington, Vredenburgh, Fulton,
Yellow Bluff, Shawnee and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3199 8810
      3200 8763 3213 8762 3213 8752 3227 8751
      3227 8744 3220 8733 3205 8718 3205 8686
      3196 8686 3194 8691 3144 8814 3231 8842
TIME...MOT...LOC 1632Z 336DEG 28KT 3219 8714 3176 8806
Local storm report, Jul 22, 12:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1208 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             PENNINGTON              32.21N 88.05W
07/22/2018  E0.75 INCH       CHOCTAW            AL   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL REPORTED IN THE
            PENNINGTON COMMUNITY.

&&

MB
Local storm report, Jul 22, 12:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             TALLAHATTA SPRINGS      31.91N 87.87W
07/22/2018  E1.00 INCH       CLARKE             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED APPROX 10 MILES
            WEST OF THE THOMASVILLE AREA.

&&

MB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:08 PM CDTSpecial Weather StatementMOBMonroe67 min
Jul 21, 10:18 PM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox57 min
Jul 21, 10:47 PM CDTSpecial Weather StatementMOBConecuh28 min
Jul 21, 11:05 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw40 min
Jul 21, 11:40 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw35 min
Jul 22, 2:25 AM CDTSpecial Weather StatementMOBButler, Covington65 min
Jul 22, 3:22 AM CDTRip Current StatementMOBBaldwin, Mobile24 hr
Jul 22, 10:50 AM CDTSpecial Weather StatementMOBChoctaw, Wilcox40 min
Jul 22, 11:20 AM CDTSevere Thunderstorm WarningMOBChoctaw14 min
Jul 22, 11:33 AM CDTSpecial Weather StatementMOBChoctaw, Clarke, Wilcox42 min
Jul 22, 11:40 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox65 min
Jul 22, 12:06 PM CDTSevere Thunderstorm WarningMOBClarke54 min
Jul 22, 12:35 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington15 min
Jul 22, 12:47 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw41 min
Jul 22, 12:54 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe36 min
Jul 22, 1:07 PM CDTSpecial Weather StatementMOBCrenshaw38 min
Jul 22, 1:13 PM CDTSpecial Weather StatementMOBMonroe62 min
Jul 22, 1:18 PM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Escambia, Monroe18 min
Jul 22, 1:21 PM CDTSevere Thunderstorm WarningMOBCovington39 min
Jul 22, 1:25 PM CDTSpecial Weather StatementMOBButler, Crenshaw80 min
Jul 22, 2:02 PM CDTSevere Thunderstorm WarningMOBCovington58 min
Jul 22, 2:17 PM CDTSpecial Weather StatementMOBClarke43 min
Jul 22, 2:27 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe37 min
Jul 22, 2:29 PM CDTTornado WarningMOBClarke23 min
Jul 22, 3:18 PM CDTSpecial Marine WarningMOB57 min
Jul 22, 6:29 PM CDTSpecial Marine WarningMOB61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.